This week, some of the search terms that led people to my blog included:
- deramaxx and border collies
- my dog is still sick from deramaxx
- my dog can not walk after taking deramaxx
- my dog is no deramaxx
- deramaxx made dog lame
- can deramaxx make a dog sick
- deramaxx shot
- is deramaxs compatible with thyroxine
- deramaxx side effects
- deramaxx cause dog illness
I wish I could tell you this was an odd week, with all these Deramaxx-related hits. But I can’t. Ever since posting Holly’s story at the beginning of December 2010, this blog has received daily visits from people seeking information about this medication and its effects on dogs.
It breaks my heart. To be honest, some days I haven’t had the strength to log on here to do my regular blogging schedule. I’d see the search terms and wonder about all of those owners and what might be happening to their dogs. Were they feeling as scared and helpless as I did last year with Holly?
But yesterday when I sat down to blog, an email notice popped up on my screen. The subject line caught my eye:
“I am so sorry about Holly, but your blogging about Deramaxx may have saved my dog’s life”
I opened the email and fell into a jumble of grief and gratitude and…I don’t know what else. I was a mess.
Here is Cathy’s email, reprinted with her permission:
“First, I must offer my condolences about the loss of Holly. I could sense the bond you had with her and what a wonderful dog she was. Please know that I believe that your sharing of this horrendous experience saved my dog’s life. Duke, an 11-year-old Siberian Husky, was brought to the vet about a month ago because he limping on this front leg. He was prescribed Deramaxx for this limp and for arthritis in his two back legs which were the result of crucitate ligament surgery years ago. For whatever reason, he improved after a few days. Less than a month after being on the Deramaxx, he was carried into the vet. He could hardly stand, wouldn’t eat and seemed unresponsive. This was just two days ago. The vet didn’t offer a firm diagnosis. Kept him for the afternoon, sedated him for x-rays and sent him home on an antibiotic for an elevated white blood cell count. It was during a sleepless night of worry about Duke that I found your post. I woke my husband up in hysterics saying the Deramaxx was killing Duke! Since then, (just days ago) and off that horrible drug, there has been a marked improvement. He is eating again and although weak, trying to move around. The vet just discounts that this medicine had anything to do with his illness. To her it is a wonder drug.
I would not say Duke is out of the woods yet but looking back during the past month, I really see a pattern with the Deramaxx. At least twice, he seemed sick to his stomach and not eating and during that time, I would not give him the Deramaxx as he was sick and then of course, he improved! Once back on this though, he became sick again. How horrible this is, I can only offer my sympathies to you for the price you paid for your dog’s life. Here we are, paying hundreds if not thousands in Vet bills to make our dog’s better, and it is the treatment that is killing them.
Thank you again, for sharing this. It is so important to get the word out about this as I for one did not hear about any potential side effects from my vet.”
I wrote back to Cathy, thanking her for contacting me, telling her how relieved and thankful I am that Duke is okay, and trying to express to her how much good her email did.
It’s been four months since Holly passed away. I miss her more than I can even attempt to put into words. Some days are better than others. Some days are just really, really hard.
But because of what happened to Holly, Duke is alive. It doesn’t bring my sweet friend back, but it makes the hurt a little less.
If you haven’t read Holly’s story, please do. And please pass her story and Duke’s along to warn others.
Cathy, thank you for emailing me and allowing me to share your story. Here’s hoping we can help spread the word about the dangers of Deramaxx. Here’s hoping no one else has to go through this.
5 Comments Add yours
Great post, Amy. Bittersweet.
I will NEVER let my dog go on Deramaxx. This is almost as bad as finding out Greenies can cause impacrions. Yikes!
Yesterday vet checked my 7 year lab for same symptoms. Put him on deramax. 75 mg once a day. Had one yesterday, gave him one dose this AM. Thank God I looked this up. I am so upset. He is laying around all the time.
Hi Rita. I’m sorry your dog has been affected but it sounds like there’s still time to help him. Please see Chet’s comments on this post: https://amyknichols.wordpress.com/2010/12/03/deramaxx-killed-my-best-friend/ I know it’s a long read but she was able to save her dog. One product you can use to help restore liver and kidney function is milk thistle. Giving him Pepcid will help protect his stomach lining. Get his liver enzyme counts monitored by a vet who understands the dangers of Deramaxx. I’m not sure how many doses your dog has had but if you act quickly you might be a let o save him. Please let me know what happens. Praying for him.
Here’s some more info that might be helpful.
Chet, the lady who was able to save her dog, said the vet gave him sucralfate and Prilosec to help repair his stomach.
She also gave him milk thistle for his liver. Here is a link with info: http://on.webmd.com/Zfgy9b